Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 84, NWS Birmingham, AL

March 3, 2000Perry County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 3, 2000, 4:53 PM CST for Perry County, Alabama. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 3, 2000, 4:53 PM CST (22:53 UTC)
Expired
Mar 3, 2000, 5:45 PM CST
In force
52 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Perry County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.9 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2000-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2000-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2419 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

678 
WUUS54 KBMX 032253
SVRBHM
ALC105-032345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
453 PM CST FRI MAR 3 2000

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...
  PERRY COUNTY IN CENTRAL ALABAMA...

* UNTIL 545 PM CST.

* AT 453 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES WEST OF MARION...MOVING EAST AT 30
  MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...MARION.

STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY
WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM
PASSES.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 2:30 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Mar 3, 2:30 PM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
230 PM CST FRI MAR 03 2000

MODELS STILL SEEM TO BE IN GOOD AGREEMENT...SO THE MAJOR
FORECAST PROBLEM IS...IF OR WHEN THE SEVERE WEATHER WILL GET INTO
OUR CWA.

THE LOW AT 20Z IS OVER THE MISSISSIPPI RIVER AND WILL MOVE ACROSS THE
AREA TONIGHT.  WILL DROP ALL MENTION OF SEVERE AT THIS TIME IN THE
ZONES. JUST DON/T SEE THINGS SETTING UP THAT WAY.  THE INSTABILITY
IS JUST NOT THERE.  THE MAIN AREA OF PRECIP IS ASSOCIATED WITH THE
LOW IT SELF.

AT THIS TIME WILL MENTION HIGHER POPS IN THE NORTH AND TAPPER OFF
GOING SOUTH. WILL TWEAK THIS AS IT GETS CLOSER TO RELEASE TIME.  WILL
KEEP SHOWERS IN OVER NIGHT FOR THE NORTHEAST AREA THROUGH TOMORROW
MORNING.

FORECAST GUIDANCE LOOKS ON LINE.
PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY.
HSV BU 046/060 038/070 045 80820
BHM BU 047/061 039/071 045 80800
MGM BU 050/064 041/072 047 80600=

.BHM...NONE.

80

NNNN

In the hours before

Special weather statement, Mar 3, 2:10 PM CST, 2 hours 43 minutes before
ALZ001>038-040>050-032215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
210 PM CST FRI MAR 3 2000

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

AN APPROACHING LOW PRESSURE SYSTEM WILL BRING SHOWERS AND SCATTERED
THUNDERSTORMS TO THE AREA LATE THIS AFTERNOON AND THIS EVENING.  AT THIS
TIME...THE THREAT OF SEVERE WEATHER HAS DIMINISHED.  SOME STORMS COULD
BECOME LOCALLY HEAVY OVER CENTRAL AND SOUTHERN ALABAMA LATER THIS
AFTERNOON AND THIS EVENING SOUTH OF A LINE THAT EXTENDS FROM
TUSCALOOSA...TO CLANTON...THEN SOUTHEASTWARD TO TUSKEGEE.  NORTH OF THIS
LINE...SHOWERS AND ISOLATED THUNDERSTORMS CAN BE EXPECTED.  CONDITIONS
ACROSS THE ENTIRE AREA WILL BEGIN TO IMPROVE TOWARDS MORNING AS THE
STORM MOVES TO THE EAST.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT LIKELY INTO SATURDAY MORNING.  HOWEVER...EMERGENCY MANAGERS
SHOULD CONTINUE TO MONITOR FORECASTS THROUGH THE AFTERNOON AND
EVENING HOURS.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 4:31 PM CSTSevere Thunderstorm WarningBMXHale29 min
Mar 3, 4:58 PM CSTSevere Thunderstorm WarningBMXLamar32 min
Mar 3, 5:11 PM CSTTornado WarningBMXLamar34 min
Mar 3, 5:16 PM CSTTornado WarningBMXFayette44 min
Mar 3, 5:31 PM CSTTornado WarningBMXAutauga, Dallas44 min
Mar 3, 5:31 PM CSTTornado WarningBMXPerry44 min
Mar 3, 5:36 PM CSTTornado WarningBMXLowndes24 min
Mar 3, 5:46 PM CSTTornado WarningBMXMontgomery44 min
Mar 3, 5:51 PM CSTTornado WarningBMXWalker39 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.